Submit Manuscript  

Article Details


Risk Factors for Upper GI Damage in Low-Dose Aspirin Users and the Interaction Between H. pylori Infection and Low-Dose Aspirin Use

[ Vol. 21 , Issue. 35 ]

Author(s):

Katsunori Iijima and Tooru Shimosegawa   Pages 5056 - 5065 ( 10 )

Abstract:


Nowadays, low-dose aspirin is widely administered at low dose as an antithrombotic drug for the prevention of cerebrovascular and cardiovascular diseases. However, aspirin, even at a low dose, can induce varying degrees of gastroduodenal mucosal injury (erosion, ulcer, ulcer bleeding). Hence, co-prescription of proton pump inhibitors with low-dose aspirin is recommended for those at high risk for adverse gastroduodenal events. At present, a history of peptic ulcer, especially that of complicated ulcer, is the most important risk factor for low-dose aspirin-associated gastroduodenal adverse events. Additionally, concomitant use of non-steroidal anti-inflammatory drugs including COX-2 selective inhibitors, anti-platelet agents, anti-coagulants, and oral corticosteroid is recognized to increase the risk for adverse gastroduodenal events in low-dose aspirin users. H. pylori infection could also be associated with the increased risk for adverse gastroduodenal events in low-dose aspirin users, especially in patients with histories of peptic ulcers. Therefore, eradication therapy for such patients can prevent ulcer recurrence. However, the efficacy of eradication therapy on low-dose aspirin-related gastroduodenal lesions in unselected H. pylori-positive lowdose aspirin users without histories of peptic ulcers remains to be clarified.

Keywords:

Low-dose aspirin, gastroduodenal mucosal injury, H. pylori, gastric acid secretion, risk factors.

Affiliation:

Division of Gastroenterology, Tohoku University Graduate School of Medicine, 1-1 Seiryo-machi, Aobaku, Sendai 980-8574, Japan.



Read Full-Text article